Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 2, 2023, 6:58 PM MDT for Adams County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2023, 6:58 PM MDT (00:58 UTC)
- Expired
- Jun 2, 2023, 9:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Adams County, CO
The radar
The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876
WGUS55 KBOU 030058
FFWBOU
COC001-030300-
/O.NEW.KBOU.FF.W.0009.230603T0058Z-230603T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
658 PM MDT Fri Jun 2 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Eastern Adams County in northeastern Colorado...
* Until 900 PM MDT.
* At 658 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Eastern Adams County
This includes the following streams and drainages...
Poision Springs Creek, Muddy Creek, East Fork Little Muddy Creek,
West Fork San Arroyo Creek and Badger Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, country roads, farmland along creeks, and other
low lying areas.
&&
LAT...LON 3996 10398 3996 10382 3974 10386 3974 10391
3974 10397 3974 10401
FLASH FLOOD...RADAR INDICATED
$$
RPK2 follow-up statements
624
WGUS75 KBOU 030137
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
737 PM MDT Fri Jun 2 2023
COC001-030300-
/O.CON.KBOU.FF.W.0009.000000T0000Z-230603T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams CO-
737 PM MDT Fri Jun 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR EASTERN ADAMS COUNTY...
At 737 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Eastern Adams County
This includes the following streams and drainages...
Poision Springs Creek, Muddy Creek, East Fork Little Muddy Creek,
West Fork San Arroyo Creek and Badger Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, country roads, farmland along creeks, and other
low lying areas.
&&
LAT...LON 3996 10398 3996 10382 3974 10386 3974 10391
3974 10397 3974 10401
FLASH FLOOD...RADAR INDICATED
$$
RPK931
WGUS75 KBOU 030252
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
852 PM MDT Fri Jun 2 2023
COC001-030302-
/O.EXP.KBOU.FF.W.0009.000000T0000Z-230603T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams CO-
852 PM MDT Fri Jun 2 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
EASTERN ADAMS COUNTY...
The heavy rain has ended, although light rain is continuing across
the area. Flooding is no longer expected to pose a threat. Please
continue to heed any road closures.
LAT...LON 3996 10398 3996 10382 3974 10386 3974 10391
3974 10397 3974 10401
$$
HirisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 5:50 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 2, 5:50 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 550 PM MDT Fri Jun 2 2023 .SHORT TERM...(This evening through Saturday) Issued at 204 PM MDT Fri Jun 2 2023 Scattered showers and storms have developed across our forecast area this afternoon. In the mountains, there has been cloudy skies the entire day so only weak showers have formed there. With such little instability, the showers will remain weak through the evening. Stronger storms have formed over the I-25 corridor and eastern plains. We have received a few reports of pea size hail but these storms are efficient rain producers. Some minor flooding is possible if a storm were to sit over the same area. Across the farther eastern plains towards Akron, storms have been rather weak so far. This is likely due to such little deep layer shear. It is interesting to note that the anvils of these storms are moving northwestward, an unusual direction for eastern Colorado. Instability is still increasing in the far northeast corner and during the late afternoon more easterly flow will develop which will increase deep layer shear. This may allow for a couple of storms to reach severe limits with large hail and damaging wind gusts the primary threats. The most likely area for the strong storms is east of a line from Fort Morgan to Limon. Farther west, temperatures are quite cool and there is a lack of instability so storms will stay much weaker. Tonight and tomorrow will be a very interesting and tricky forecast. Models have locked in on a solution that involves an MCV forming out of the MCS currently in the panhandle of Texas. As an upper level ridge over the Northern Plains strengthens, it will push this MCV northwestward into northern Colorado late tonight and into tomorrow morning. What we know is that there will be widespread moderate to heavy rain with this feature. What we still don't know is the exact location of the feature and when it comes across our area. There are two main scenarios that could occur from this MCV. One scenario is that it moves across our forecast area early tomorrow morning and basically our entire area is under moderate rain. This scenario would mean that our forecast area stays very cool and very little instability would develop. This would limit the flash flood risk everywhere although it would still exist over the Cameron Peak burn area. The other scenario would take the MCV across our area much slower. This would allow for some sunshine during the morning hours especially across the mountains and foothills. As a result, moderate instability would develop and stronger thunderstorms would form especially over the higher terrain. In this scenario, there would be an elevated to significant flash flood threat over the burn areas and a slight flash flood threat elsewhere. Because this second scenario is possible, there was consideration for a Flash Flood Watch for Larimer County for the Cameron Peak burn area. However, no highlights were issued because there isn't enough confidence yet to know which scenario will win out. The night shift should have a much better idea as to which scenario is favored and highlights may be issued then. The changes that were made to the forecast were to increase PoPs and QPF during the day tomorrow. In addition, high temperatures were lowered about 3-5 F since there will likely not be much daytime heating with all the rain and clouds. .LONG TERM...(Saturday night through Friday) Issued at 204 PM MDT Fri Jun 2 2023 As noted in previous day discussions, the long term period is going to be rather unsettled. Expect cooler than normal daytime high temperatures and decent chances for showers and thunderstorms each day. Blocking pattern appears will hold through much of next week high pressure ridge aloft over the northern plains states that extends well into central Canada. There will be troughs on either side of the high and Colorado left with continued streams of moisture coming in from the south and southeast. Much of the long range models are consistent with this pattern hold for the foreseeable future. Hard to generate much day to day details as much will depend on how much heating is available given there may be a fair amount of clouds during the morning hours. Overall, high precipitable water values from .50" west of the Divide to nearing 1" over the eastern plains. Stability overall will be marginal with forecast soundings generally showing "skinny capes." Main impacts will be elevated flash flood threats while overall severe weather threat will be lower given marginal instability and weak shear profile. Majority of the storms will be able to produce heavy rain, small hail and gusty winds (sub severe) with the storms. High temperatures will be coolest through early next week then possibly approaching near normal readings by later next week. Low temperatures at night slightly warmer than normal due to expected lingering cloud over through the early morning hours. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 542 PM MDT Fri Jun 2 2023 A couple of showers will be around the terminals this evening, with a slight chance at a storm closer to APA. Main impact would be brief wind shifts with any outflow, but winds should stay predominantly west/northwest through the evening. Confidence is low for the forecast tonight through most of Saturday. Guidance continues to hint at an MCV developing over far N TX/W OK/SW KS late tonight, pivoting back towards Colorado by Saturday morning. This solution would lead to an extended period of lower cigs and likely some visibility reduction from rain through most of Saturday afternoon. If this MCV doesn't develop, we'll likely see similar conditions to the past few days with scattered afternoon TS across the region with ceilings at or above 5000ft. The latest TAF has hedged towards the former of these two scenarios, though we'll need to watch convective trends closely this evening and overnight. && .HYDROLOGY... Issued at 204 PM MDT Fri Jun 2 2023 Saturday will be a day to watch for flooding concerns. An MCV will move northwestward through our forecast area with near record levels of precipitable water. Whether there is flooding or not will come down to how much instability will develop. If there is morning sunshine over the Cameron Peak burn area, that would increase instability and lead to an elevated to significant flash flood risk there. However, there is a good chance that there will be widespread cloud cover which would limit instability and lead to a limited flood threat. The other thing that needs to be watched is the potential for warm rain processes. With such ample moisture in the air and moist adiabatic lapse rates, warm rain processes are certainly possible. If they do develop, there would be slight risk of flash flooding across our entire CWA. Expect limited risk of flash flooding over the burn scars except higher elevated flash flood concerns over Cameron Peak from Saturday night through early next week with high moisture values remaining in place. However, limited instability may keep storms below flooding thresholds. Little change seen through the middle of next week with ample moisture for a daily run of showers and thunderstorms, with some lingering showers through the night. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Entrekin AVIATION...Hiris HYDROLOGY...Danielson
Hazardous weather outlook, Jun 2, 11:08 AM MDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1108 AM MDT Fri Jun 2 2023 COZ030>051-031715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1108 AM MDT Fri Jun 2 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will increase by early afternoon, with most areas seeing a storm or two during the afternoon or early evening. These still will produce brief heavy rainfall and gusty winds. The majority of the storms will stay below severe thresholds but a storm or two in the northeast corner could reach severe limits. The primary threats would be large hail and damaging wind gusts. There is a threat of burn area flash flooding, mainly in the Cameron Peak burn area this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There should be scattered to widespread showers and thunderstorms through the period, and while a few storms will produce marginal threats of hail and wind, the primary hazard will be heavy rain and flooding. The greatest and most widespread rainfall will likely occur Saturday and Sunday. There is a limited threat of flash flooding to all burn areas every day, and often an elevated threat to the Cameron Peak burn area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the far northeast corner today or tonight.
In the hours before
Special weather statement, Jun 2, 4:08 PM MDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Fri Jun 2 2023
COZ044-049-022245-
Washington County CO-Morgan County CO-
408 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of east central Morgan
and north central Washington Counties through 445 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Gary, or 12 miles southwest of Akron, moving north at
30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4004 10331 4005 10352 4026 10351 4024 10325
TIME...MOT...LOC 2208Z 188DEG 24KT 4009 10343
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RPKSpecial weather statement, Jun 2, 5:07 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Denver CO
507 PM MDT Fri Jun 2 2023
COZ048-022345-
Logan County CO-
507 PM MDT Fri Jun 2 2023
...Strong thunderstorms will impact portions of north central Logan
County through 545 PM MDT...
At 507 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Peetz to near North Sterling
Reservoir, or along a line extending from 17 miles southwest of
Sidney to 9 miles northwest of Sterling. Movement was north at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peetz, Padroni and North Sterling Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4100 10309 4070 10314 4071 10334 4100 10329
TIME...MOT...LOC 2307Z 181DEG 21KT 4096 10320 4075 10328
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RPKSpecial weather statement, Jun 2, 5:16 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Denver CO
516 PM MDT Fri Jun 2 2023
COZ048-022345-
Logan County CO-
516 PM MDT Fri Jun 2 2023
...Strong thunderstorms will impact portions of south central Logan
County through 545 PM MDT...
At 516 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sterling to 8 miles southwest of Fleming,
or along a line extending from 31 miles north of Akron to 34 miles
south of Sidney. Movement was north at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sterling and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4073 10334 4073 10298 4052 10300 4053 10333
TIME...MOT...LOC 2316Z 187DEG 27KT 4062 10323 4064 10298
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RPKSpecial weather statement, Jun 2, 5:18 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Denver CO
518 PM MDT Fri Jun 2 2023
COZ044-022345-
Morgan County CO-
518 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of north central Morgan
County through 545 PM MDT...
At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near
Log Lane Village, or 5 miles northwest of Fort Morgan, moving north
at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Morgan, Log Lane Village, Antelope Springs and Weldona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4025 10374 4026 10399 4052 10397 4052 10369
TIME...MOT...LOC 2317Z 187DEG 27KT 4030 10387
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RPKSpecial weather statement, Jun 2, 5:46 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Denver CO
546 PM MDT Fri Jun 2 2023
COZ049-030015-
Washington County CO-
546 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of northeastern
Washington County through 615 PM MDT...
At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Yuma, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lone Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4035 10280 4013 10280 4013 10290 4039 10291
4039 10278 4035 10278
TIME...MOT...LOC 2346Z 177DEG 24KT 4020 10282
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RPKSpecial weather statement, Jun 2, 6:03 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Denver CO
603 PM MDT Fri Jun 2 2023
COZ042-030030-
Northeast Weld County CO-
603 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of east central Weld
County through 630 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stoneham, or 22 miles north of Fort Morgan, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stoneham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4057 10359 4057 10383 4076 10381 4076 10358
TIME...MOT...LOC 0003Z 180DEG 20KT 4058 10374
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:03 PM MDT | Special Weather Statement | BOU | Morgan | 27 min |
| Jun 2, 6:29 PM MDT | Areal Flood Advisory | BOU | Washington | 91 min |
| Jun 2, 6:37 PM MDT | Areal Flood Advisory | BOU | Adams | 113 min |
| Jun 2, 7:09 PM MDT | Special Weather Statement | BOU | Elbert | 51 min |
| Jun 2, 7:57 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Weld | 3 hr |
| Jun 3, 3:48 PM MDT | Special Weather Statement | BOU | Sedgwick | 27 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.